Alabama, 2010

Flash Flood and Damaging Wind in Alabama, June 18, 2010

June 18, 2010 · NWS BMX · 3 events in 2 counties and zones

Isolated afternoon thunderstorms produced wind damage and locally heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$217,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Isolated afternoon thunderstorms produced wind damage and locally heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 18, 6:03 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 18, 6:03 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
703 PM CDT FRI JUN 18 2010

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

THIS AFTERNOON INTO SAT...UPPER HIGH PRESSURE ACROSS TX/LA WILL
ALLOW FOR WEAK PERTURBATIONS AROUND THE PERIPHERY OF THE FLOW TO
ALLOW FOR A ISOLATED TO SCT TSRA TO DEVELOP WITH DIURNAL HEATING
ACROSS MAINLY WRN/SRN PORTIONS OF C AL. AT THE SAME TIME...WE WILL
SEE WEAK SFC TROUGHING ACROSS THE SE U.S. VERY HIGH 10-85H
THICKNESSES WILL CONTINUE TO SUPPORT MID TO UPPER 90S...DEFINITELY
ENOUGH HEAT TO FUEL A FEW STORMS. NOT ENOUGH MOISTURE TO PUT US IN
DANGER OF REACHING HEAT ADVISORY CRITERIA...BUT CERTAINLY VERY HOT
CONSIDERING WE HAVE NOT OFFICIALLY STARTED SUMMER YET.

BY LATE SUN...WILL BEGIN TO SEE A CHANGE IN THE UPPER LEVELS AS
AN UPPER LOW MOVES ACROSS THE PACIFIC NW AND THE UPPER HIGH
FLATTENS AND ELONGATES OVER A GOOD PORTIONS OF THE S. AT THE SAME
TIME AT THE SFC...LOW LEVEL FLOW CONTINUES TO BE WEAK AROUND OUR
BERMUDA HIGH. WITH THE UPPER HIGH SHIFTING FURTHER EWD TWD
AL...THIS SHOULD CREATE A DRIER ENVIRONMENT FOR NEXT WEEK. ONLY
POP MENTIONS WILL BE ON THE SRN/SERN EDGES OF THE CWA FOR ANY
STRAGGLER TSTMS THAT GRAZE THE REGION. THICKNESSES NOT QUITE AS
HIGH NEXT WEEK...BUT MAYBE ONLY A COUPLE OF DEGREES DIFFERENCE
HERE AND THERE IN THE LOWER DIRECTION.

08/MNK

&&

.AVIATION...00Z TAF DISCUSSION.

THUNDERSTORM ACTIVITY WILL CONTINUE TO SUBSIDE ACROSS CENTRAL
ALABAMA OVER THE NEXT COUPLE OF HOURS. OTHERWISE...NOT EXPECTING TOO
MANY PROBLEMS OTHER THAN PATCHY FOG WELL AFTER 06Z FOR A FEW
LOCATIONS. THUNDERSTORMS ARE ONCE AGAIN POSSIBLE ON TOMORROW
STARTING AFTER 18Z DURING PEAK HEATING.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE WHILE CEILOMETER DATA
IS BEING MONITORED FOR ACCURACY.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

08/10
Hazardous weather outlook, Jun 18, 11:40 AM CST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1240 PM CDT FRI JUN 18 2010

ALZ011>015-017>050-191739-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1240 PM CDT FRI JUN 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH 8 PM
ACROSS ALL OF CENTRAL ALABAMA. SOME STORMS WILL HAVE THE POTENTIAL TO
PRODUCE GUSTY WINDS TO 50 MPH OR GREATER...AS WELL AS DIME TO QUARTER
SIZE HAIL. HEAVY RAINFALL WILL ALSO HAVE THE POTENTIAL TO PRODUCE
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 18, 5:15 PM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
615 PM CDT FRI JUN 18 2010

ALZ035-041-190000-
AUTAUGA-CHILTON-
615 PM CDT FRI JUN 18 2010

...SIGNIFICANT WEATHER ALERT FOR AUTAUGA AND CHILTON COUNTIES UNTIL
700 PM CDT...

AT 610 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR VERBENA...OR 11 MILES SOUTHEAST OF CLANTON...MOVING
SOUTH AT 5 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  VERBENA.
  MARBURY.
  NEW PROSPECT.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27
Special weather statement, Jun 18, 6:53 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
753 PM CDT FRI JUN 18 2010

ALZ024-025-190145-
JEFFERSON-SHELBY-
753 PM CDT FRI JUN 18 2010

...SIGNIFICANT WEATHER ALERT FOR JEFFERSON AND SHELBY COUNTIES UNTIL
845 PM CDT...

AT 750 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR HOOVER...MOVING SOUTH AT 5 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BLUFF PARK.
  HOOVER.
  REGIONS PARK OR HOOVER MET.
  RIVERCHASE.
  OAK MOUNTAIN STATE PARK.
  VERIZON MUSIC CENTER AT OAK MOUNTAIN.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27

The radar

The Birmingham radar (KBMX), 12 km away, was scanning. The volume nearest the first event began at 01:27 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Lightning, Shelby

When
June 18, 7:25 PM CST
Where
Shelby County, 0.68 mi W of Keystone
Property damage
$200,000
Reported by
Newspaper
Coordinates
33.271, -86.832

A lightning strike caused a house to catch fire. Although no one was injured, the fire destroyed the inside of the house and caused a portion of it to collapse.

Thunderstorm Wind, Shelby

When
June 18, 7:30 PM CST to 7:35 PM CST
Where
Shelby County, 1.16 mi W of Keystone to 0.73 mi N of Siluria
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
33.270, -86.840

A tree was blown down onto Hickory Point Drive in Helena. Shingles were blown off roofs at the Amberly Woods subdivision in Alabaster, and power lines were blown down throughout Alabaster.

Flash Flood, Jefferson

When
June 18, 7:30 PM CST to 8:30 PM CST
Where
Jefferson County, 1.15 mi ENE of Bluff Park to 1.47 mi ENE of Bluff Park
Cause
Heavy Rain
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
33.406, -86.852

Flooding caused water to flow into a basement of a residence on Rockview Lane, in the Bluff Park area of Hoover.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 246588, 244616, 244620.